Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 124, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 2, 2014, 6:34 PM EDT for 4 counties in Virginia. It was in force for 56 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2014, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 2, 2014, 7:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Botetourt County, VA, City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The radar
The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 6:37 PM EDT | TSTM WND DMG | 1 Nne Lexington City, VA | TREE DOWN ON FURRS MILL RD |
| Jul 2, 6:45 PM EDT | TSTM WND DMG | Rockbridge Baths, VA | SEVERAL TREES...AT LEAST FIVE...DOWN IN THE ROCKBRIDGE BATHS AREA. |
| Jul 2, 6:47 PM EDT | TSTM WND DMG | Lexington City, VA | AT LEAST ONE TREE AND A POWER LINE DOWN IN THE CITY OF LEXINGTON. |
| Jul 2, 6:58 PM EDT | TSTM WND DMG | 1 Nne Lexington City, VA | TREE DOWN ON FURRS MILL RD |
| Jul 2, 7:18 PM EDT | TSTM WND DMG | 1 N Natural Bridge, VA | TREE DOWN AT PRIVATE RESIDENCE ALONG LEE HIGHWAY...US ROUTE 11. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 12:42 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 547 J/kg
- Mixed-layer CIN
- -194 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
907
WUUS51 KRNK 022234
SVRRNK
VAC023-163-530-678-022330-
/O.NEW.KRNK.SV.W.0124.140702T2234Z-140702T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
634 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
THE CITY OF LEXINGTON IN WEST CENTRAL VIRGINIA...
THE CITY OF BUENA VISTA IN WEST CENTRAL VIRGINIA...
* UNTIL 730 PM EDT
* AT 632 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR BROWNSBURG TO NEAR LEXINGTON CITY TO EAGLE
ROCK...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
BUCHANAN...
GLASGOW...
AND BUENA VISTA CITY.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS WILL IMPACT INTERSTATES 64 AND 81.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING
WITH THESE STORMS. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
3781 7923 3779 7927 3766 7934 3761 7946
3756 7944 3749 7955 3750 7955 3748 7958
3762 7982 3778 7955 3799 7933
TIME...MOT...LOC 2232Z 234DEG 14KT 3799 7932 3782 7949 3761 7980
HAIL...<.75IN
WIND...60MPH
$$
RAB2 follow-up statements
848
WWUS51 KRNK 022304
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
704 PM EDT WED JUL 2 2014
VAC023-022310-
/O.CAN.KRNK.SV.W.0124.000000T0000Z-140702T2330Z/
BOTETOURT VA-
704 PM EDT WED JUL 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN BOTETOURT COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF
BOTETOURT COUNTY AND INTO ROCKBRIDGE COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
3781 7923 3779 7927 3766 7934 3761 7946
3756 7944 3753 7950 3766 7968 3769 7967
3770 7968 3778 7955 3799 7933
TIME...MOT...LOC 2300Z 234DEG 14KT 3805 7921 3788 7938 3767 7969
$$
VAC163-530-678-022330-
/O.CON.KRNK.SV.W.0124.000000T0000Z-140702T2330Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-
704 PM EDT WED JUL 2 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR
ROCKBRIDGE ...THE CITY OF LEXINGTON AND THE CITY OF BUENA VISTA...
AT 700 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES SOUTHWEST OF JOLIVUE TO NEAR ROCKBRIDGE BATHS
TO 6 MILES NORTHEAST OF EAGLE ROCK...MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
LEXINGTON...
BUENA VISTA...
GLASGOW...
ROCKBRIDGE BATHS...
AND LEXINGTON CITY.
THIS INCLUDES VMI.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS THUNDERSTORM WILL IMPACT INTERSTATE 81 ACROSS ALL OF ROCKBRIDGE
COUNTY...WITH THE STRONGEST PORTION OF THE STORM AFFECTING
INTERSTATE 81 FROM LEXINGTON NORTHWARD TO THE AUGUSTA COUNTY BORDER.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
&&
LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
3781 7923 3779 7927 3766 7934 3761 7946
3756 7944 3753 7950 3766 7968 3769 7967
3770 7968 3778 7955 3799 7933
TIME...MOT...LOC 2300Z 234DEG 14KT 3805 7921 3788 7938 3767 7969
HAIL...<.75IN
WIND...60MPH
$$
RAB327
WWUS51 KRNK 022337
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
737 PM EDT WED JUL 2 2014
VAC163-530-678-022346-
/O.EXP.KRNK.SV.W.0124.000000T0000Z-140702T2330Z/
ROCKBRIDGE VA-CITY OF LEXINGTON VA-CITY OF BUENA VISTA VA-
737 PM EDT WED JUL 2 2014
...THE SEVERE THUNDERSTORM WARNING FOR
ROCKBRIDGE ...THE CITY OF LEXINGTON AND THE CITY OF BUENA VISTA HAS
EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
WEDNESDAY EVENING FOR SOUTHWEST VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.
SEVERAL REPORTS OF WIND DAMAGE WERE RECEIVED FROM
LEXINGTON...ROCKBRIDGE BATHS...AND JUST NORTH OF NATURAL BRIDGE.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.
LAT...LON 3789 7916 3786 7914 3780 7917 3779 7920
3781 7923 3779 7927 3766 7934 3761 7946
3756 7944 3753 7950 3766 7968 3769 7967
3770 7968 3778 7955 3799 7933
TIME...MOT...LOC 2333Z 234DEG 14KT 3805 7921 3788 7938 3767 7969
$$
RABWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:42 PM EDT, 2 hours 52 minutes earlier.
Area forecast discussion, Jul 2, 3:42 PM EDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 342 PM EDT WED JUL 2 2014 .SYNOPSIS... A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT. THIS FRONT WILL CROSS THE MOUNTAINS THURSDAY INTERACTING WITH MOISTURE ASSOCIATED WITH WHAT IS EXPECTED TO BE HURRICANE ARTHUR OFF THE NORTH CAROLINA COAST. DRIER AND COOLER HIGH PRESSURE WILL MOVE INTO THE AREA FOR THE WEEKEND. && .NEAR TERM /THROUGH THURSDAY/... AS OF 340 PM EDT WEDNESDAY... SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM THIS EVENING. THE GREATEST THREAT IS FOR DAMAGING WINDS...HAIL AND HEAVY RAINS. AMPLIFIED LONGWAVE TROF FOR JULY IS TRAVELING ACROSS THE CENTRAL CONUS. ASSOCIATED SURFACE COLD FRONT THIS AFTERNOON EXTENDED FROM THE GREAT LAKES SOUTHWEST INTO TENNESSEE VALLEY. THIS FRONT WILL CROSS THE OHIO VALLEY TONIGHT AS THE UPPER TROUGH SLOWLY MOVES EAST. SHAPED TONIGHT POPS TOWARDS A BLEND OF THE HIRESW-ARW...RNK WRF ARW AND NAM. ENVIRONMENT SUPPORTS BOTH DISCRETE AND MULTICELL DEVELOPMENT...WITH BETTER ORGANIZATION THE FARTHER NORTH YOU GO INTO VA/MD/DE/PA/NJ WHERE THE RIGHT REAR QUAD OF THE UPPER JET AND STRONGER MID LEVEL WINDS WILL EXIST. FORECAST MID LEVEL LAPSE RATES OF 6.5 DEG C AND CAPES OVER 3000+ WILL SUPPORT STRONG TO SEVERE STORMS...WITH DAMAGING WINDS BECOMING THE MAIN THREAT. MPD 172 AND DAY1 EXCESSIVE RAINFALL HIGHLIGHT THE THREAT FOR HEAVY RAIN ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. WITH RELATIVELY HIGH FFG...CELL MERGERS AND TRAINING OF THUNDERSTORMS WITH HEAVY RAINFALL RATE WILL BE NEED FOR FLASH FLOODING PROBLEMS. A MUGGY NIGHT WITH THE FRONT STILL WEST OF THE AREA TONIGHT...LOW TEMPERATURES OVERNIGHT WILL REMAIN WARM WITH READINGS FROM THE LOWER 60S IN THE MOUNTAINS TO THE LOWER 70S IN THE PIEDMONT. THE COLD FRONT MOVES THROUGH THE APPALACHIANS THURSDAY...INTERACTING WITH TROPICAL MOISTURE WHICH WILL ADVECT INTO THE AREA FROM THE SOUTH AHEAD OF ARTHUR...WHICH IS EXPECTED TO BE STRENGTHENING INTO A HURRICANE OFF THE SOUTH CAROLINA COAST....BEFORE IT THEN MOVES NORTHEAST UP THE CAROLINA COAST. PWATS INCREASE FROM AROUND ONE INCH THIS MORNING TO JUST UNDER TWO INCHES IN THE PIEDMONT THURSDAY...WHICH IS WELL ABOVE NORMAL BUT CERTAINLY NOT EXTREME. WITH THIS INCREASING TROPICAL MOISTURE...EVEN THOUGH ARTHUR NOT TRACKING VERY NEAR THE BLACKSBURG FORECAST AREA...THERE HAS BEEN SOME DISCUSSION OF THE POTENTIAL FOR HEAVY RAINFALL. THE FRONTAL FORCING IS VERY WEAK OVER OUR AREA COMPARED TO CLASSIC CASES OF PREFRONTAL HEAVY RAIN EVENTS STUDIED...AND OVERALL THIS DOES NOT APPEAR TO BE A SIGNIFICANT PRE...SO AT THIS POINT NO EXTREME RAINFALL IS FORECAST FOR OUR AREA. MOST LIKELY LOCATION FOR ANY ENHANCED RAINFALL WOULD BE ALONG AND EAST OF BLUE RIDGE. INCREASED QPF AND PLAYED IT CLOSER TO HPCQPF AND AFTER DISCUSSION WITH AKQ DECIDED TO HOLD OFF ON ANY FLASH FLOOD WATCH FOR THURSDAY. WILL HAVE TO WATCH FOR LOCATIONS THAT RECEIVED HEAVY RAIN THIS AFTERNOON INTO TONIGHT AND MONITOR FOR TRAINING OF ECHOES WITH HEAVY RAINFALL RATES FOR ANY PLACEMENT OF FLOOD WATCH. UNLESS THE FRONT REALLY SLOWS DOWN...FAR SW VA...NW NC...AND SE WV MAY ONLY SEE SOME SCATTERED SHWRS AND ISOLD THUNDER THROUGH MIDDAY BEFORE MAIN THREAT FOR RAIN HEADS EAST IN AFTERNOON AND EVENING. PLAYED IT COOLER FOR THURSDAY COMPARED THIS AFTERNOON WITH THE FRONT PASSING THROUGH AND INCREASE IN DEEPER MOISTURE AND CLOUD COVER. LEANED HIGH THURSDAY TOWARDS THE ADJMETBC WITH READINGS THE MID 70S IN THE MOUNTAINS TO THE UPPER 80S IN THE PIEDMONT. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... AS OF 245 PM EDT WEDNESDAY... THURSDAY EVENING THROUGH THE OVERNIGHT HOURS...PRECIPITATION WILL GRADUALLY COME TO AN END FROM WEST TO EAST ACROSS THE FORECAST AREA AS A COLD FRONT EXITS THE REGION TO THE EAST. SOME LINGERING MOISTURE OVER SOUTHEAST WEST VIRGINIA MAY BE LIFTED UPSLOPE ALONG A 20 TO 25 KT NORTHWEST 850 MB WIND AND YIELD SOME ISOLATED SHOWERS TOWARD THE MIDDLE OF THE NIGHT. OTHERWISE...ONCE PRECIPITATION STOPS IN A GIVEN AREA...IT IS NOT EXPECTED TO RETURN. DRIER HIGH PRESSURE MOVES INTO THE AREA ON FRIDAY AND CONTINUES OVER THE REGION THROUGH INDEPENDENCE DAY AND NIGHT. EXPECT NO PRECIPITATION AND TEMPERATURES TRENDING COOLER THAN NORMAL WITH LIMITED CLOUD COVER. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 1230 PM EDT WEDNESDAY... THE CENTER OF HIGH PRESSURE WILL START TO SHIFT EAST ON SUNDAY IN RESPONSE TO AN APPROACHING SHORTWAVE TROUGH ACROSS THE UPPER PLAINS STATES. NO PRECIPITATION IS STILL EXPECTED FOR SUNDAY AND SUNDAY NIGHT...BUT HUMIDITY WILL START TO INCREASE AGAIN AS WINDS BECOME SOUTHWEST AND START TO ADVECT HIGHER DEW POINTS BACK INTO THE REGION. MONDAY...TUESDAY...AND WEDNESDAY...PRECIPITATION CHANCES WILL GRADUALLY INCREASE ACROSS THE AREA AS THE UPPER SHORTWAVE TROUGH AND ASSOCIATED SURFACE COLD FRONT APPROACH THE AREA. ANTICIPATE INCREASED UPPER LEVEL DYNAMICS AND ASSOCIATED INCREASED SURFACE INSTABILITY THANKS TO INCREASED TEMPERATURES AND MOISTURE LEVELS. THE FRONT MAY STALL OVER OR JUST NORTH OF THE AREA TUESDAY INTO WEDNESDAY. THIS COULD ALLOW FOR AREAS OF LOCALLY HEAVY RAIN IN THE VICINITY OF THE FRONT. TEMPERATURES THROUGH THE PERIOD WILL START AROUND NORMAL ON SUNDAY...BUT TREND A LITTLE WARMER THAN NORMAL MONDAY THROUGH WEDNESDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... AS OF 130 PM EDT WEDNESDAY... A COLD FRONT WILL BE MOVING ACROSS THE OHIO-TENN VALLEYS THIS AFTERNOON INTO TONIGHT. WITH A SOUTHERLY WIND...HEAT...MOISTURE AND INSTABILITIES...STRONG TO SEVERE THUNDERSTORMS EXPECTED TO DEVELOP ALONG THE FRONT. OTHER THUNDERSTORMS ARE EXPECTED TO DEVELOP VCNTY OF THE BLUE RIDGE ASSOCIATED WITH WIND CONVERGENCE THERE. LATEST RADAR TRENDS SHOWED ISOLATED CONVECTION FORMING ALONG THE BLUE RIDGE AT 17Z. WIND IS THE PRIMARY THREAT WITH THE STRONGER STORMS THIS AFTERNOON INTO TONIGHT. SCT TO BKN MVFR CLOUDS WITH ISOLATED IFR WITH THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. CONFIDENCE IS LOW ON TIMING...THEREFORE ONLY HAVE VICINITY THUNDERSTORMS AT ALL TAF SITES ATTM...AND MAINLY CONFINED TO LATE IN THE DAY. APPEARS THAT THE BEST CHANCE OF THUNDERSTORMS WILL OCCUR ALONG THE NORTH BLUE RIDGE MOUNTAINS. MEAN WIND THIS AFTERNOON INTO TONIGHT IS OUT OF THE SOUTHWEST...SO STORMS WILL BE MOVING NORTHEAST...FROM 240 DEGREES AT BETWEEN 15-20 MPH. THURSDAY INTO THURSDAY NIGHT...THE POTENTIAL INTERACTION BETWEEN THE ADVANCING FRONT AND TROPICAL STORM ARTHUR WILL KEEP PRECIPITATION ACROSS OUR REGION. CONFIDENCE IN THE SPECIFIC LOCATION AND AMOUNTS ARE LOW GIVEN THE UNCERTAINTIES IN THE TRACK OF ARTHUR. MEDIUM CONFIDENCE ON CEILINGS AND VISIBILITIES DURING THE PERIOD. HIGH TO MEDIUM CONFIDENCE ON WINDS EXTENDED AVIATION... MAINLY VFR CONDITIONS ARE EXPECTED FRIDAY THROUGH SUNDAY AS DRIER HIGH PRESSURE BUILDS ITS WAY INTO THE AREA. THERE MAY BE SOME RIVER VALLEY FOG SATURDAY AND SUNDAY MORNING. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KK/PM NEAR TERM...KK SHORT TERM...DS LONG TERM...DS AVIATION...KK/PM
Hazardous weather outlook, Jul 2, 12:54 PM EDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1254 PM EDT WED JUL 2 2014 VAZ010>014-016>020-022>024-031700- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- 1254 PM EDT WED JUL 2 2014 ...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL...AND WHILE THE MOST LIKELY TIME FRAME WOULD BE MIDDAY...THESE COULD LINGER LATER INTO THE AFTERNOON DEPENDING ON THE TIMING OF A FRONTAL PASSAGE. AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. NCZ001-002-018-VAZ007-009-015-WVZ042>045-031700- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS- MONROE-GREENBRIER- 1254 PM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN ADVANCE OF A COLD FRONT AND THERE IS A SLIGHT RISK THAT A FEW OF THESE COULD BECOME SEVERE. DAMAGING WINDS WOULD BE THE PRIMARY THREAT...BUT ANY STORMS THAT REACH SEVERE THRESHOLDS WILL BE ISOLATED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE THURSDAY WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL...AND WHILE THE MOST LIKELY TIME FRAME WOULD BE MIDDAY...THESE COULD LINGER LATER INTO THE AFTERNOON DEPENDING ON THE TIMING OF A FRONTAL PASSAGE. AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. NCZ003>006-VAZ032>035-043>047-058-059-031700- SURRY-STOKES-ROCKINGHAM-CASWELL-PATRICK-FRANKLIN-BEDFORD-AMHERST- HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1254 PM EDT WED JUL 2 2014 ...SEVERE THUNDERSTORM WATCH 385 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A COLD FRONT MOVING THROUGH THE REGION INTERACTS WITH MOISTURE WELL NORTH OF TROPICAL STORM ARTHUR. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE ESPECIALLY HEAVY RAINFALL...WITH ISOLATED FLASH FLOODING BEING THE PRIMARY THREAT. THE MOST LIKELY TIMING FOR THE HEAVY RAIN THREAT WILL BE AFTERNOON INTO THE LATE EVENING. CONFIDENCE IS LOW REGARDING HOW WIDESPREAD THIS HEAVY RAIN THREAT MAY BE. AFTER THURSDAY...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON. NCZ019-020-031700- WILKES-YADKIN- 1254 PM EDT WED JUL 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN ADVANCE OF A COLD FRONT AND THERE IS A SLIGHT RISK THAT A FEW OF THESE COULD BECOME SEVERE. DAMAGING WINDS WOULD BE THE PRIMARY THREAT...BUT LARGE HAIL CANNOT BE RULED OUT EITHER. LOCALIZED FLASH FLOODING IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON THURSDAY AS A COLD FRONT MOVING THROUGH THE REGION INTERACTS WITH MOISTURE WELL NORTH OF TROPICAL STORM ARTHUR. SOME OF THESE SHOWERS AND STORMS WILL PRODUCE ESPECIALLY HEAVY RAINFALL...WITH ISOLATED FLASH FLOODING BEING THE PRIMARY THREAT. THE MOST LIKELY TIMING FOR THE HEAVY RAIN THREAT WILL BE AFTERNOON INTO THE LATE EVENING. CONFIDENCE IS LOW REGARDING HOW WIDESPREAD THIS HEAVY RAIN THREAT MAY BE. AFTER THURSDAY NIGHT...WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON.
In the hours before
Special weather statement, Jul 2, 4:57 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
457 PM EDT WED JUL 2 2014
NCZ001-018-022145-
WATAUGA NC-ASHE NC-
457 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHEASTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
* UNTIL 545 PM EDT
* AT 456 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BALDWIN...MOVING TO THE NORTHEAST AT 20
MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
TODD...
LAUREL SPRINGS...
GLENDALE SPRINGS...
JEFFERSON...
AND LANSING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3658 8151 3658 8136 3648 8132 3648 8131
3643 8126 3640 8126 3636 8131 3637 8133
3637 8136 3632 8136 3629 8142 3623 8149
3631 8165
TIME...MOT...LOC 2054Z 211DEG 17KT 3634 8154
RABSpecial weather statement, Jul 2, 5:19 PM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
519 PM EDT WED JUL 2 2014
WVZ044-022200-
MONROE WV-
519 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EASTERN MONROE COUNTY IN SOUTHEAST WEST VIRGINIA...
* UNTIL 600 PM EDT
* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ZENITH...MOVING TO THE EAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
LAUREL BRANCH...
WAITEVILLE...
GAP MILLS...
AND ZENITH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3768 8032 3759 8027 3757 8032 3754 8031
3754 8033 3753 8031 3753 8029 3751 8030
3745 8043 3743 8049 3746 8049 3748 8051
3746 8058 3750 8060
TIME...MOT...LOC 2117Z 248DEG 10KT 3748 8052
RABSpecial weather statement, Jul 2, 5:37 PM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
537 PM EDT WED JUL 2 2014
VAZ012>017-022230-
FLOYD VA-GRAYSON VA-CARROLL VA-MONTGOMERY VA-PULASKI VA-WYTHE VA-
537 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHERN FLOYD COUNTY IN SOUTHWEST VIRGINIA...
NORTHEASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...
NORTHWESTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...
SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN PULASKI COUNTY IN SOUTHWEST VIRGINIA...
SOUTHEASTERN WYTHE COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 630 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
TRACKING A DEVELOPING BAND OF STRONG THUNDERSTORMS ALONG THE
WYTHE...CARROLL...PULASKI...FLOYD...AND MONTGOMERY COUNTY
LINES...MOVING TO THE NORTHEAST AT 10 MPH.
* DIME SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
STORMS. THE ALIGNMENT OF THE STORMS ALONG THE BLUE RIDGE COULD
LEAD TO EXCESSIVE RAINFALL...WHICH WILL CAUSE WATER TO POND ON
ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
PILOT...
INDIAN VALLEY...
ALLISONIA...
COPPER HILL...
AND SHAWSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3723 8020 3720 8018 3711 8018 3712 8013
3708 8011 3705 8012 3662 8120 3675 8129
TIME...MOT...LOC 2130Z 227DEG 43KT 3686 8084
RABSpecial weather statement, Jul 2, 5:41 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
541 PM EDT WED JUL 2 2014
VAZ019-024-022245-
ALLEGHANY VA-ROCKBRIDGE VA-
541 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
EAST CENTRAL ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
NORTHERN ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 541 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR LONGDALE FURNACE...MOVING TO THE
NORTHEAST AT 15 MPH.
* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH WILL BE POSSIBLE WITH
THIS THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
ROCKBRIDGE BATHS...
GOSHEN...
FAIRFIELD...
BROWNSBURG...
AND BELLS VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3803 7938 3787 7924 3774 7968 3776 7967
3777 7972 3782 7976 3786 7971 3784 7969
3788 7964 3793 7962 3807 7946
TIME...MOT...LOC 2139Z 234DEG 13KT 3780 7967
RABSpecial weather statement, Jul 2, 5:46 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT WED JUL 2 2014
VAZ019-020-022245-
BATH VA-ALLEGHANY VA-
546 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
SOUTHEASTERN BATH COUNTY IN WEST CENTRAL VIRGINIA...
NORTHEASTERN ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
* UNTIL 645 PM EDT
* AT 545 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR HOLLINS...MOVING TO THE NORTHEAST AT 20
MPH.
* WIND GUSTS UP TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS
THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.
* LOCATIONS IMPACTED INCLUDE...
CLIFTON FORGE CITY...
WARM SPRINGS...
HOT SPRINGS...
MILLBORO...
AND INGALLS FIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3804 7952 3803 7952 3780 7980 3780 7982
3778 7985 3777 7985 3775 7986 3774 7989
3771 7991 3775 8000 3813 7978
TIME...MOT...LOC 2143Z 223DEG 18KT 3781 7989
RABSpecial weather statement, Jul 2, 6:04 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT WED JUL 2 2014
VAZ018-023-022300-
BOTETOURT VA-CRAIG VA-
604 PM EDT WED JUL 2 2014
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SPECIAL WEATHER STATEMENT FOR...
NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
EASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...
* UNTIL 700 PM EDT
* AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT STRONG THUNDERSTORMS WERE DEVELOPING ACROSS CRAIG AND
BOTETOURT COUNTIES FROM NEAR NEW CASTLE...TO ORANSKY...TO EAST OF
GALA...MOVING NORTHEAST AT 25 MPH.
* WIND GUSTS UP TO 30 MPH...PEA-SIZED HAIL...AND FREQUENT CLOUD-
TO-GROUND LIGHTNING ARE EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
EAGLE ROCK...
ORISKANY...
NEW CASTLE...
GLEN WILTON...
AND GALA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.
&&
LAT...LON 3777 7970 3775 7968 3772 7969 3769 7967
3766 7968 3763 7964 3738 8017 3748 8025
3765 8002 3770 7994 3770 7992 3780 7982
TIME...MOT...LOC 2200Z 222DEG 20KT 3749 8015
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 4:29 PM EDT | Special Weather Statement | RNK | Montgomery | 61 min |
| Jul 2, 4:53 PM EDT | Special Weather Statement | RNK | City of Roanoke | 52 min |
| Jul 2, 5:06 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, City of Covington | 39 min |
| Jul 2, 5:37 PM EDT | Special Weather Statement | RNK | Grayson | 53 min |
| Jul 2, 5:41 PM EDT | Special Weather Statement | RNK | Rockbridge | 64 min |
| Jul 2, 5:46 PM EDT | Special Weather Statement | RNK | Bath | 59 min |
| Jul 2, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Rockbridge | 50 min |
| Jul 2, 6:04 PM EDT | Special Weather Statement | RNK | Botetourt, Craig | 56 min |
| Jul 2, 7:26 PM EDT | Special Weather Statement | RNK | Patrick | 49 min |
| Jul 2, 7:30 PM EDT | Special Weather Statement | RNK | Patrick | 45 min |
| Jul 2, 7:42 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 63 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.